Bone Rep. 2020 Jun 5;13:100288. doi: 10.1016/j.bonr.2020.100288. eCollection 2020 Dec.
Discontinuation of denosumab is associated with the increase of bone turnover markers to above-baseline levels (so-called rebound in bone turnover) and rapid bone loss. Several studies have reported vertebral fractures (VFs), particularly multiple spontaneous clinical VFs (MSCVFs), occurring after discontinuation of denosumab. There is currently no recommendation for the management of VFs including MSCVFs. Presently, romosozumab is the strongest anti-osteoporotic agent that inhibits sclerostin and rapidly increases bone mass, but it is uncertain that romosozumab is an effective treatment choice to treat VFs occurring after discontinuation of denosumab. Herein we reported a novel case of a 60-year-old woman who was treated with romosozumab after discontinuation of denosumab and subsequently suffered MSCVFs under romosozumab treatment. She had a history of two osteoporotic VFs (T6 and T8) and received five doses of 60 mg denosumab every 6 months following the osteoporosis diagnosis. As per the patient’s convenience, the sixth denosumab injection was postponed. To improve the persistent low bone mass in the lumbar spine (T-score -3.8), 210 mg romosozumab was administered monthly after 9 months following the last denosumab injection. At the first romosozumab injection, she had no clinical symptoms such as low back pain, but her bone formation and resorption marker levels elevated compared with those treated with denosumab. After three doses of romosozumab, spontaneous severe low back pain occurred, and time-course radiographs revealed five new VFs (T12, L2, L3, L4, and L5). Romosozumab administration had no suppressive effect on bone resorption during the rebound in bone turnover after discontinuation of denosumab. This case suggests that romosozumab is not effective in preventing VFs or MSCVFs after denosumab discontinuation.